Ohio, 2013Damaging Winds in Ohio, May 22, 2013
May 22, 2013 · NWS CLE · 2 events in 2 counties and zones
An area of low pressure moved across the central Great Lakes. A cold front trailing the low swept east across Ohio causing showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across the central Great Lakes. A cold front trailing the low swept east across Ohio causing showers and thunderstorms to develop. A couple of the stronger thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 22, 2:17 PM EST, 2 hours earlier.
Area forecast discussion, May 22, 2:17 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT WED MAY 22 2013
.SYNOPSIS...
AN AREA OF ELONGATED LOW PRESSURE OVER THE SOUTHERN GREAT LAKES
WILL MOVE NORTHEAST INTO QUEBEC THURSDAY MORNING. A COLD FRONT
TRAILING THIS LOW WILL SWEEP EAST ACROSS THE LOCAL AREA EARLY
THURSDAY. A SECONDARY COLD FRONT WILL FOLLOW THURSDAY EVENING. AN
AREA OF CANADIAN HIGH PRESSURE WILL THEN BUILD OVER THE REGION
FROM THE NORTH THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WATCH BOX IS ALREADY OUT FOR THE EASTERN END OF THE AREA WHERE
SUNSHINE EARLIER HAS PUSHED TEMPS INTO THE MIDDLE 80S. SOME
CONVECTION IS ALREADY FIRING AND IT APPEARS THE MAIN ACTIVITY
COULD BE ALONG AND EAST OF THE OH/PA BORDER. DECENT SPEED SHEAR
AND INSTABILITY EXISTS IN THIS AREA. GIVEN MID LEVEL WIND SPEEDS
OF AROUND 40 KNOTS STORMS SHOULD MOVE AT A DECENT CLIP TODAY. AM
NOT SURE IF THERE IS ENOUGH CAPE FOR HAIL TODAY SO WINDS WILL BE
THE PRIMARY THREAT. WILL GO WITH LIKELY POPS IN THE EAST AND
SCATTERED WORDING IN THE WEST. MORE CONVECTION IS FIRING TO THE
WEST OF THE AREA UNDER AN AREA OF PERSISTENT CLOUDS. TEMPS AND
INSTABILITY ARE MUCH LESS IN THAT AREA AND NOT ANTICIPATING MUCH
IF ANY SEVERE WEATHER WEST OF I-71. WILL TAPER PRECIP CHANCES DOWN
AFTER MIDNIGHT AND ALSO REMOVE THE MENTION OF THUNDER.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A COLD FRONT WILL SETTLE ACROSS THE AREA ON THURSDAY USHERING IN A
DISTINCT AIRMASS CHANGE. WRAP AROUND MOISTURE BEHIND THE FRONT
WILL LEAD TO WIDESPREAD SHOWERS DEVELOPING. WILL NEED 70 PERCENT
OR HIGHER POPS ALL AREAS BY MIDDAY. DRYING WILL OCCUR BEHIND A
SECONDARY FRONT LATE IN THE DAY AND MOST OF THE AREA SHOULD SEE
CLEARING TOMORROW NIGHT. SOME SHOWERS COULD LINGER IN THE EAST
INTO THURSDAY EVENING. AFTER THAT THE REMAINDER OF THE PERIOD WILL
BE DRY. THE AIRMASS SET TO SETTLE OVER THE AREA FOR THE WEEKEND
WILL BE VERY COLD WITH 850 MB TEMPS DOWN TO AROUND ZERO. IF WINDS
LESSEN AS EXPECTED...WE MAY HAVE TO CONTEND WITH SOME
FRONT...ESPECIALLY ACROSS THE EAST. NO MENTION YET BUT HAVE GOT
LOW TEMPS DOWN INTO THE MIDDLE 3OS BOTH FRIDAY AND SATURDAY
NIGHTS. HIGH TEMPS WILL STRUGGLE INTO THE 60S THE NEXT COUPLE OF
DAYS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL PATTERN TRENDING TOWARD AMPLIFICATION OF THE UPPER LEVEL
RIDGE INTO THE CENTRAL UNITED STATES BY SUNDAY. THIS WILL CAUSE
TROUGH OVER THE EASTERN SEABOARD TO LIFT NORTHEAST AWAY FROM THE
REGION. AS UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE
CENTER BUILDS OVER THE REGION BY MONDAY MORNING...EXPECTING CLEARING
SKIES AND GOOD RADIATIONAL COOLING TO TAKE PLACE...ESPECIALLY EAST.
THIS WILL LIKELY BRING A RETURN THREAT FOR SOME FROST OVER THOSE
AREAS. WARM AIR ADVECTION SHOULD START TO TAKE PLACE OVER THE WEST
HALF OF THE AREA ENOUGH TO PREVENT FROST FROM DEVELOPING. WILL
MENTION PATCHY FROST POSSIBLE IN THE EASTERN PORTIONS OF THE AREA AS
TEMPERATURES DIP INTO THE MIDDLE 30S BY MONDAY MORNING.
GOOD NEWS ON THE HORIZON WILL BE THE LARGE BROAD RIDGE THAT DEVELOPS
OVER THE EASTERN TWO THIRDS OF THE UNITED STATES BY WEDNESDAY. THIS
WILL SET UP A SURFACE BERMUDA HIGH PRESSURE ALLOWING FOR A WARM
SOUTH TO SOUTHWEST FLOW TO DEVELOP INTO THE MIDDLE OF THE WEEK. THIS
MEANS WE COULD SEE OUR FIRST POTENTIAL STRETCH OF VERY WARM AND
MUGGY AIR. UNTIL THEN...A MASSIVE WARM UP IS IN STORE FOR THE MIDDLE
OF NEXT WEEK.
LATEST MODEL RUNS CONSISTENT IN POTENTIAL FOR SEVERE WEATHER NEXT
WEDNESDAY NIGHT. WILL HAVE TO CONTINUE TO SEE IF THE MODELS REMAIN
CONSISTENT THROUGH THE NEXT SEVEN DAYS.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VERY COMPLICATED FORECAST AT THIS TIME. A LOT OF CLOUDS OVER THE
WESTERN HALF OF THE FORECAST AREA KEEPING ATMOSPHERE RATHER QUIET
AND KEEPING TEMPERATURES IN THE 70S. HOWEVER...THE EAST HALF HAS
ABUNDANT SUNSHINE ALLOWING TEMPERATURES TO SOAR INTO THE MIDDLE
80S. THE WARMER TEMPERATURES IN THE EAST WILL CONTINUE TO CAUSE
DESTABILIZATION AND POTENTIALLY THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. WILL NOT MENTION SEVERE POTENTIAL RIGHT NOW IN THE
TAFS AS MODELS ARE HINTING AT SUPPRESSING ACTIVITY UNTIL LATER
TONIGHT. IN THE WEST...SINCE INSTABILITY IS WEAKENED BY THE CLOUDS
WILL ONLY MENTION SHOWERS. CEILINGS AND VISIBILITIES DIMINISH
OVERNIGHT AS LOW PRESSURE SYSTEM MOVES EAST TOWARD THE REGION WITH
THE ASSOCIATED COLD FRONT. SOME MINIMAL IMPROVEMENT EXPECTED
DURING THE MORNING HOURS TOMORROW BUT NOT BEFORE SHOWERS MOVE EAST
AND OUT OF THE AREA.
.OUTLOOK...NON VFR THURSDAY NIGHT AND FRIDAY MORNING.
&&
.MARINE...
WINDS WILL BE FROM THE SOUTHWEST THROUGH TONIGHT AS LOW PRESSURE
PASSES JUST NORTH OF THE LAKE. COLD FRONT WILL SHIFT EAST INTO THE
REGION THURSDAY AND CAUSE WINDS TO BECOME NORTHERLY BY THURSDAY
AFTERNOON. THIS WILL IN TURN CAUSE SMALL CRAFT ADVISORY FLAGS TO
FLY. I ANTICIPATE SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
THROUGH FRIDAY WHEN WINDS FINALLY DIMINISH AND GO LIGHT NORTHWEST. A
BIT OF AN INCREASE IN THE NORTH TO NORTHEAST WINDS TILL TAKE PLACE
SATURDAY AFTERNOON INTO SATURDAY NIGHT AND THEN DIMINISH ONCE AGAIN
FOR SUNDAY INTO MONDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, May 22, 2:21 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
321 PM EDT WED MAY 22 2013
LEZ061-142>149-162>169-OHZ003-006>012-017>021-027>031-036>038-047-
231930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-
HOLMES-KNOX-
321 PM EDT WED MAY 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AND EVENING. A FEW OF
THESE STORMS MAY BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE
FROM DAMAGING WINDS AND ISOLATED LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OHZ013-014-022-023-032-033-089-PAZ001>003-231930-
GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
321 PM EDT WED MAY 22 2013
...SEVERE THUNDERSTORM WATCH 211 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Morrow
- When
- May 22, 4:17 PM EST
- Where
- Morrow County, Steam Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.680, -82.670
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Richland
- When
- May 22, 4:25 PM EST
- Where
- Richland County, Ontario
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.750, -82.630
Thunderstorm winds downed a large tree limb.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, May 22, 20131 injured · $200,000 · 2.5 in hail · 52 events
- Hail and Damaging Winds in Louisiana, May 22 to 23, 2013$315,000 · 89 kt wind · 7 events
- Hail and Damaging Winds in New York, May 22, 2013$123,000 · 1.75 in hail · 24 events
- Damaging Winds in West Virginia, May 22, 20132 injured · $126,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2013$93,000 · 53 kt wind · 24 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2013$142,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in New York, May 22, 2013$100,000 · 60 kt wind · 16 events
- Flood and Hail in Vermont, May 22, 20131 injured · $67,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Wind in Louisiana, May 22, 2013$100,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in New York, May 22, 2013$45,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Massachusetts, May 22, 2013$30,000 · 2.25 in hail · 7 events
- Dust Devil in New Mexico, May 22, 2013$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453442, 453443.